California, 2011

Wildfire in California, March 18 to 20, 2011

March 18 to 20, 2011 · NWS VEF · 1 event in 1 county or zone

The Center Fire destroyed or damaged 19 homes in the Big Pine, CA area.

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

The Center Fire destroyed or damaged 19 homes in the Big Pine, CA area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 18, 8:20 AM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 18, 8:20 AM PST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT FRI MAR 18 2011

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL BRING INCREASING
SOUTHWEST WINDS TO THE REGION TODAY AND ESPECIALLY SATURDAY. PERIODS
OF SNOW WILL DEVELOP IN THE SOUTHERN SIERRA TONIGHT THROUGH THE
WEEKEND THEN WIDESPREAD MOUNTAIN SNOW AND VALLEY RAIN CAN BE
EXPECTED LATE SUNDAY THROUGH MONDAY AS THE SYSTEM MOVES INLAND.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH SATURDAY
THEN COOLER SUNDAY AND MONDAY.
&&

.UPDATE...GENERALLY CLEAR SKIES ACROSS THE CWA THIS MORNING AS THE
AREA IS BETWEEN A BAND OF HIGH CLOUDS TO THE SOUTH AND THE
APPROACHING PACIFIC STORM TO THE NORTHWEST. EXPECTED AN INCREASE IN
SOUTHWEST FLOW ACROSS THE AREA THIS AFTERNOON...BUT THE MAIN
INCREASE IN WINDS/WEATHER WILL BE ON SATURDAY AND THEN SUNDAY AND
MONDAY AS THE PACIFIC STORM MOVES INTO AND ACROSS THE CWA. CURRENT
FORECAST IS ON TRACK AND DO NOT PLAN ANY UPDATES THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS WILL PERSIST
THROUGH SATURDAY AS A LOW PRESSURE SYSTEM DEEPENS OFF THE COAST.
WINDS WILL BE GUSTY DURING THE AFTERNOONS...WITH GUSTS UP TO 20KTS
EXPECTED TODAY...AND UP TO 30KTS ON SATURDAY. CLOUD COVER WILL
REMAIN LIMITED TODAY...BUT WE WILL START TO SEE A SIGNIFICANT
INCREASE IN COVERAGE STARTING LATE SATURDAY AFTERNOON AS THE
AFOREMENTIONED SYSTEM BEGINS TO ADVECT ADDITIONAL MOISTURE INTO THE
AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM DEEPENING OFF THE COAST WILL
RESULT IN SOUTH/SOUTHWEST WINDS THROUGH THE WEEKEND...WITH THE
STRONGEST WINDS EXPECTED ON SATURDAY. PRECIP WILL MAINLY BE CONFINED
TO THE SIERRA ON SATURDAY...BUT BEGIN TO SPREAD EAST ON SUNDAY
&&

.PREV DISCUSSION...
355 AM PDT FRI MAR 18 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SATELLITE LOOPS SHOWED
CLOUDS HAD CLEARED MOST OF THE FORECAST AREA OVERNIGHT BUT EYES ARE
NOW ON THE BAND OF MOISTURE OVER NORTHERN CALIFORNIA AND NORTHERN
NEVADA. THIS MOISTURE WAS ROUNDING THE BASE OF A COLD UPPER LOW
CENTERED OFF THE PACIFIC NORTHWEST COAST BUT WILL BE SLOW TO PUSH
SOUTHWARD. THIS SETUP WILL PROVIDE A MOSTLY SUNNY DAY FOR MOST ZONES
TODAY ALONG WITH WARMER TEMPERATURES BUT SOME AFTERNOON BREEZES
DEVELOPING. THERE IS PRETTY GOOD AGREEMENT AMONG THE GFS...NAM AND
ECMWF SOLUTIONS WITH THE PROGRESSION OF THE SYSTEM THROUGH SUNDAY
NIGHT. THE WEATHER WILL DETERIORATE IN THE SOUTHERN SIERRA TONIGHT
AS THE LEADING EDGE OF THE MOISTURE SPREADS SOUTH AND EAST IN
RESPONSE TO A SHORTWAVE MOVING THROUGH THE BASE OF THE TROUGH AND
EJECTING TO THE NORTHEAST. THOUGH MUCH OF IT WILL BE INTERCEPTED BY
THE WEST SLOPES...ENOUGH SHOULD SPILL OVER TO PRODUCE 3-6 INCHES OF
SNOW AROUND ASPENDELL BETWEEN 06Z AND 18Z SATURDAY AND A WINTER
WEATHER ADVISORY LOOKS JUSTIFIED. SOUTHWEST WINDS WILL ALSO INCREASE
SATURDAY WITH THE EJECTING SHORTWAVE AND A BELT OF WINDS GUSTING
OVER 40 MPH ARE LIKELY OVER SOUTHERN INYO COUNTY/NORTHERN SAN
BERNARDINO COUNTIES AND SOUTH CENTRAL NEVADA SATURDAY AFTERNOON. THE
SOUTHERN SIERRA AND SPRING MOUNTAINS WILL ALSO SEE SOME
STRONG GUSTS. HOWEVER...CONFIDENCE IS LACKING IN A SIGNIFICANT
DOWNSLOPE WIND EVENT BASED ON LOCAL HIGH RESOLUTION MODEL CROSS
SECTIONS. WE WILL CONTINUE TO KEEP AN EYE ON IT BUT NO HIGH WIND
WATCH NEEDED FOR NOW. THE MAIN EVENT WILL DEVELOP SUNDAY AFTERNOON
AND MONDAY AS THE CENTER OF THE LOW NEARS THE CENTRAL CALIFORNIA
COAST AND A CONCENTRATED BAND OF MOISTURE AND STRONG WINDS FIRST
IMPACT SOUTHERN CALIFORNIA SUNDAY THEN SPREAD FROM WEST TO EAST
SUNDAY NIGHT INTO MONDAY. HIGHEST PRECIP AMOUNTS WILL OCCUR IN THE
MOUNTAINS OF INYO COUNTY BUT A WINDOW OF 6 HOURS OR SO OF PRECIP
LOOKS FAVORABLE ACROSS THE REST OF THE REGION AS THE MOISTURE PLUME
MOVES ACROSS.

.LONG TERM...MONDAY THROUGH THURSDAY...A POTENT PACIFIC STORM SYSTEM
WILL MOVE ONSHORE AND ACROSS THE FORECAST REGION ON MONDAY...WHICH
WILL RESULT IN AREAWIDE PRECIPITATION AND GUSTY SOUTHWEST WINDS.
LATEST MODEL RUNS SHOW GOOD CONTINUITY WITH THIS FEATURE...AND THE
OPERATIONAL GFS HAS COME MORE IN LINE WITH THE GEM/EC/GFS ENSEMBLE
MEAN...TRENDING TOWARDS MORE OF NEGATIVE TILT TO THE TROUGH AS IT
COMES ONSHORE. EARLY MONDAY MORNING THROUGH MID AFTERNOON STILL
LOOKS TO BE THE TIMEFRAME WITH THE BEST DYNAMICS FOR MORE INTENSE
PRECIPITATION...AS THE JET CORE AND MAIN LOBE OF VORTICITY PASSES
OVER. WITH HIGHER CONFIDENCE IN TIMING...HAVE INCREASED POPS FOR
THIS TIMEFRAME...BUT OTHERWISE...MINIMAL CHANGE WAS NEEDED TO THE
EXISTING FORECAST. SNOW LEVELS STILL LOOK TO BE ABOUT 4500 FEET ON
AVERAGE. THE REST OF THE WEEK STILL LOOKS TO UNSETTLED OVERALL. WEAK
RIDGING WILL FOLLOW MONDAYS SYSTEM...BEFORE ANOTHER SHORTWAVE
BRUSHES OVER THE AREA WEDNESDAY EVENING. HAVE KEPT PRECIP CONFINED
MAINLY TO THE SIERRA AND FAR NORTHERN ZONES...AS THE DYNAMICS APPEAR
TO BE WEAKER AND ORIENTED FARTHER NORTH WITH THIS FEATURE. A DEEPER
SYSTEM WILL IMPACT THE REGION NEXT FRIDAY EVENING AND THROUGH
SATURDAY...WITH ANOTHER ROUND OF WIDESPREAD PRECIP AND STRONGER
WINDS POSSIBLE. TEMPERATURES WILL BE NEAR NORMAL ON TUES/THURS/FRI
DURING PERIODS OF SHORTWAVE RIDGING...BUT OTHERWISE RANGE AROUND
5-10 DEGREES BELOW NORMAL UNDER THIS ACTIVE PATTERN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
     SATURDAY FOR CAZ519.
&&

UPDATE...JENSEN
PREV DISCUSSION...ADAIR/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 18, 4:14 AM PST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 AM PDT FRI MAR 18 2011

AZZ001>003-036-CAZ520>527-NVZ014>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
514 AM PDT FRI MAR 18 2011 /514 AM MST FRI MAR 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST WINDS WILL INCREASE ACROSS THE REGION SATURDAY AHEAD OF
A PACIFIC STORM MOVING DOWN THE WEST COAST. GUSTS OVER 40 MPH ARE
LIKELY SATURDAY AFTERNOON ACROSS SOUTHERN INYO AND NORTHERN SAN
BERNARDINO COUNTIES AND MUCH OF SOUTH CENTRAL NEVADA. WIDESPREAD
VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP LATE SUNDAY INTO MONDAY
AS THE STORM MOVES INLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS THIS WEEKEND ACCORDING TO STANDARD OPERATING
PROCEDURES.

CAZ519-190700-
EASTERN SIERRA SLOPES-
514 AM PDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL DEVELOP OVER THE EAST SLOPES OF THE
SOUTHERN SIERRA TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT
AFTER 11 PM PDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR THE EASTERN SIERRA SLOPES REMAINS
IN EFFECT UNTIL 11 AM PDT SATURDAY WITH 3 TO 6 INCHES OF SNOW
EXPECTED AROUND THE 8000 FOOT LEVEL. A BREAK IN THE SNOW IS
EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT THEN SIGNIFICANT
ACCUMULATIONS ARE POSSIBLE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

POTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Owens Valley

When
March 18, 2:18 PM PST to March 20, 5:00 PM PST
Where
Owens Valley forecast zone
Property damage
$4.5 million
Reported by
Newspaper

The Center Fire (850 acres) destroyed or damaged 19 homes in the Big Pine, CA area.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285318.